Virginia, 2003

Winter Storm in Virginia, January 16 to 17, 2003

January 16 to 17, 2003 · NWS AKQ · 27 events in 27 counties and zones

A winter storm produced 4 to 8 inches of snow across portions of central and eastern Virginia. 5", City of Hampton 5", City of Williamsburg 5", Surry in Surry county 5", West Point in King and Queen county 5", and Mangohick in King William county 5".

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A winter storm produced 4 to 8 inches of snow across portions of central and eastern Virginia. Some specific higher snow totals included: Toano in James City county 8", Northern portion of York county 8", Gloucester in Gloucester county 7", Deltaville in Middlesex county 6.5", Mathews in Mathews county 6.5", Chincoteague in Accomack county 6", City of Newport News 6", Eastville in Northampton county 5.5", City of Hampton 5", City of Williamsburg 5", Surry in Surry county 5", West Point in King and Queen county 5", and Mangohick in King William county 5". Local law enforcement agencies reported numerous accidents. Most, if not all schools in the area, were closed Friday, January 17th due to very slippery road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 16, 4:17 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Jan 16, 4:17 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
417 PM EST THU JAN 16 2003

WELL...ITS BEEN A BUSY AFTN. BEEN WATCHING THE PROGRESS OF UPCOMING
STM...WHL TRYING TO FINE TUNE THE FCST FOR THE RGN. CLDNS HAS BEEN
TRYING TO INCRS OVR THE RGN THE PAST 6 HRS...THICKEST CLDNS STILL
ABT 3 TO 5 HRS AWAY. RGNL RDR SHOWING DECENT CVRG OF PCPN FM IN/OH
TO NRN GA. AMS HERE IS PRIMED FOR WINTRY PCPN...THE DETAILS ARE THE
PRBLM.

AGAIN...REMINDED OF CLIMO...THAT THIS SITU DOES NOT FIT A SET UP FOR
SGNFT SN (> 4-6) FM XTRM SE VA (ORF) INTO NE NC. RETREATING SFC HI
PRES...COMBINED WITH SYS IN MID LVLS (85-70) PASSES NR OR JUST N OF
THAT AREA. THAT FAVORS THE BEST SN ACCUMS FM SCNTRL/CNTRL VA TO THE
ERN SHR. AMS IS COLD AND DRY...SO FEEL THAT THE PCPN WL START AS SN
EVERYWHERE. AS WAS THE CASE IN MIDDLE TN ERYR TDA (BNA 6-7)...THE
PCPN CUD COME IN MOD/HVY...BUT ONLY LAST 4 TO 7 HRS IN MOST PLCS.
THE TMG IS THE PRBLM...ALG W/ QPF. HV DECIDED TO GO W/ 20:1 RATIO
FOR SN ACCUMS. REALLY CONCERNED ABT THE ERN SHR...WHR TAPPING OF
ATLC MSTR AS LO PRES OFFSHR STRNGTHNS (LTR TNGT/ERY FRI) CUD ADD TO
ACCUMS.

HV GONE W/ WDSPRD 3-6/4-8 IN AMTS THRUT FA...XCPTN BEING SE VA TO NE
NC WHR RA/IP LUKS TO BE MIXED IN OR CHNGD TO.

COLD AIR BCMS FIRMLY ENTRENCHED AFT THE STM. WL LINGER CLDS AND PSBL
LGT SN FOR MOST AREAS FRI...SGFNT ACCUMS SHUD BE MSTLY OVR. CLRG OUT
FOR FRI NGT...AND WHR SN CVR...READINGS CUD REALLY DROP.

RMNG VRY COLD SAT DESPITE RETURN OF PLNTY OF SUNSHINE. AGAIN
TDA...DIDNT LUK TOO MUCH AT THE XTNDD (ONE STM AT A TM).

FCSTID =   25
SBY   24  30   8  29 / 100 100  10   0
OXB   26  30  12  30 / 100 100  10   0
ECG   31  34  19  33 / 100 100  10   0
ORF   30  34  20  32 / 100 100  10   0
PHF   25  32  11  28 / 100 100  10   0
AKQ   25  30   8  29 / 100 100  10   0
RIC   24  30   9  29 / 100 100  10   0
FVX   24  30   7  29 / 100 100  10   0

.AKQ...
MD...WINTER STORM WARNING MDZ021>025.
NC...WINTER STORM WARNING NCZ012.
     WINTER WEATHER ADVISORY NCZ013...NCZ030...NCZ014.
VA...WINTER STORM WARNING VAZ099...100
     WINTER STORM WARNING
            VAZ048>049...VAZ060>062...VAZ065>069...VAZ079.
     WINTER STORM WARNING VAZ087>089...VAZ092>093.
     WINTER STORM WARNING VAZ091...VAZ094.
     WINTER STORM WARNING
            VAZ063>064...VAZ070>078...VAZ080>086...VAZ090.
     WINTER WEATHER ADVISORY VAZ095>098.
Hazardous weather outlook, Jan 16, 4:45 PM EST, 4 hours 15 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-170500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 PM EST THU JAN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SIGNIFICANT SNOWFALL IS EXPECTED TONIGHT ACROSS THE MARYLAND EASTERN
SHORE...INTERIOR NORTHEAST NORTH CAROLINA...AND CENTRAL...SOUTHERN
AND EASTERN VIRGINIA REFER TO THE WINTER STORM WARNING AND WINTER
WEATHER ADVISORY (WSWAKQ/WWUS41) AT 400 PM.

.DAYS TWO THROUGH SEVEN...

SIGNIFICANT SNOWFALL IS EXPECTED FRIDAY ACROSS THE MARYLAND EASTERN
SHORE...INTERIOR NORTHEAST NORTH CAROLINA...AND CENTRAL...SOUTHERN
AND EASTERN VIRGINIA REFER TO THE WINTER STORM WARNING AND WINTER
WEATHER ADVISORY (WSWAKQ/WWUS41) AT 400 PM.

NO HAZARDOUS WEATHER IS EXPECTED AFTER FRIDAY AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm. Local standard time, as filed.

Winter Storm, Accomack

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Accomack forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Winter Storm, Amelia

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Amelia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Winter Storm, Caroline

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Caroline forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Winter Storm, Charles City

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Charles City forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.354, -77.059 (the zone’s center; the record gives no point)

Winter Storm, Chesterfield / Colonial Heights

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Chesterfield / Colonial Heights forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Dinwiddie / Petersburg

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Dinwiddie / Petersburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.076, -77.632 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Essex forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Gloucester

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Gloucester forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Winter Storm, Henrico / Richmond

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Henrico / Richmond forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Isle of Wight

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Isle of Wight forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, James City / Williamsburg

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
James City / Williamsburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Winter Storm, King and Queen

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
King and Queen forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, King William

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
King William forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Lancaster

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Winter Storm, Mathews

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Mathews forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Winter Storm, Middlesex

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Middlesex forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Winter Storm, New Kent

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
New Kent forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Winter Storm, Newport News

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Newport News forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Northampton

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Northampton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Winter Storm, Northumberland

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Winter Storm, Prince George / Hopewell

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Prince George / Hopewell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Winter Storm, Richmond

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Richmond forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Winter Storm, Southampton / Franklin

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Southampton / Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Winter Storm, Surry

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Surry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Sussex forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Winter Storm, Westmoreland

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
Westmoreland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Winter Storm, York / Poquoson

When
January 16, 9:00 PM EST to January 17, 3:00 AM EST
Where
York / Poquoson forecast zone
Reported by
EMERGENCY MANAGER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343149, 5343150, 5343151, 5343152, 5343627, 5343628, 5343629, 5343630, 5343631, 5343632, 5343633, 5343743, 5343744, 5343745, 5343746, 5343747, 5343748, 5343749, 5343750, 5343751, 5343752, 5343753, 5343754, 5343755, 5343756, 5343757, 5343758.